A quantitative model of sovereign debt, bailouts and conditionality
Fabian Fink and
Journal of International Economics, 2016, vol. 98, issue C, 176-190
In times of sovereign debt crises, International Financial Institutions provide temporary financial support contingent on the implementation of specific macroeconomic policies. This paper develops a model of sovereign debt and default with endogenous participation rates in bailout programs. Conditionality enters as a constraint on fiscal policy. In the model, the insurance character of bailouts generates incentives for debt accumulation. Quantitative results suggest that bailouts prevent sovereign defaults in the short-run but may come at a cost of a greater default probability in the long-run. Increasing the intensity of conditionality lowers the bailout participation rate and generates a hump-shaped pattern of sovereign default risk.
Keywords: Sovereign debt; Sovereign default risk; Bailouts; Conditionality; Fiscal policy (search for similar items in EconPapers)
JEL-codes: E44 E62 F34 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (50) Track citations by RSS feed
Downloads: (external link)
Full text for ScienceDirect subscribers only
Working Paper: A Quantitative Model of Sovereign Debt, Bailouts and Conditionality (2011)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:98:y:2016:i:c:p:176-190
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, AndrÃ©s
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().